Suspect poisoning? US: ASPCA Poison Control (888) 426-4435 · UK: 01202 509 000 · Severe symptoms → nearest emergency vet now.

My 7 kg beagle just swallowed one of my Betatol (metoprolol) pills and is now having loose stool — is this just a tummy upset or something worse?

Dogs · Emergency guide

Last reviewed: 2026-09-05 · Reference ranges: ASPCA, Pet Poison Helpline & Merck Veterinary Manual

Short answer

This is an emergency, not just a tummy upset. Beta-blockers like metoprolol do not simply upset the stomach — they block adrenaline receptors, which can drop blood pressure and slow the heart dangerously. Loose stool may be an early sign, but the real danger appears in the next 30–60 minutes: a slower heart rate, weakness that makes standing difficult, pale gums and cool paws. Call your vet or the ASPCA Animal Poison Control Center at 888-426-4435 right away. Bring the pill bottle with you and keep your dog warm and quiet on the way.

What a 7 kg beagle’s gut sees after one metoprolol tablet

The tablet you described is a small, round, film‑coated pill that dissolves quickly in the stomach. In a 7 kg dog, that single dose represents a concentration far above what the heart and blood vessels are meant to handle, so the drug can be absorbed within minutes. Once in the bloodstream, it begins to block the beta‑adrenergic receptors that normally keep heart rate and blood pressure steady, and it also interferes with the normal signals that regulate intestinal motility.

Because the gastrointestinal lining is the first place the drug contacts, the most immediate sign is often a change in stool consistency. Loose stool is not merely a mild upset; it signals that the drug is already affecting the autonomic nerves that control the gut. In a healthy beagle, the body may try to expel the toxin, but the systemic effects start at the same time, making the diarrhea a red flag rather than a benign symptom.

Why loose stool can be the first warning in the next hour

Within 30 to 60 minutes after ingestion, metoprolol can lower the heart’s pacemaker activity, leading to a slower pulse that may feel weak to the touch. At the same time, blood pressure can dip enough to cause pale gums, mild lethargy, or a subtle wobble when the dog stands. These cardiovascular changes often accompany the gastrointestinal upset, so the diarrhea you see is usually accompanied by a quiet, almost imperceptible decline in energy.

If the heart rate drops further, the dog may develop a fainting episode or show signs of shock, such as a rapid, shallow breathing pattern. Even before those dramatic signs appear, you might notice the dog becoming unusually quiet, refusing to play, or seeking a cool spot more often than usual. All of these are early clues that the beta‑blocker is affecting the cardiovascular system, and they merit immediate veterinary attention.

What to watch for in the first six hours after ingestion

Beyond the initial diarrhea, keep a close eye on the pulse at the femoral artery—count beats for 15 seconds and multiply by four. A normal rate for a beagle of this size is roughly 80 to 120 beats per minute; anything consistently below 70 is concerning. Also monitor the gums: bright pink is healthy, while a grayish or bluish tint suggests inadequate oxygen delivery. Watch for any trembling, collapse, or difficulty breathing, even if the dog seems otherwise calm.

Temperature changes can also be informative. A drop in body temperature may accompany severe bradycardia, while a fever is less typical but could indicate a secondary infection from the gastrointestinal upset. Record the time each sign appears and how long it lasts; this timeline will be valuable when you speak with the veterinarian. If you notice any combination of weak pulse, pale gums, or sudden collapse, treat it as an emergency and head to the nearest 24‑hour clinic.

How to prepare for the call to your vet

Call your vet or an animal poison hotline now and tell them exactly what was eaten, how much, and how long ago. Take the wrapper or the ingredient list with you so the professional can verify the exact formulation of the metoprolol tablet. Your vet will decide whether decontamination is needed, but never induce vomiting at home because doing so can cause additional stress to the esophagus and may not be safe with this medication.

When you speak with the veterinarian, describe the dog’s weight, the single tablet you think was swallowed, the time since ingestion, and every sign you have observed—from the loose stool to any changes in heart rate or gum color. Mention any pre‑existing heart conditions if you know of them, as that information can alter the treatment plan. Finally, keep the dog in a quiet, temperature‑controlled area while you wait for professional guidance, and avoid giving any food or water unless the vet specifically advises it.

The step-by-step response, from the first minute to the vet visit, is in our Beta‑blocker poisoning in dogs and cats emergency guide.

Open the full emergency guide: Beta‑blocker poisoning in dogs and cats →